What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:35 PM CST, 40 minutes earlier.
Area forecast discussion, May 20, 2:35 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
335 PM CDT Sat May 20 2017
.SHORT TERM...
Through Tonight.
Showers and thunderstorms have formed into broken line segments
across Central Alabama this afternoon, with one line oriented
north to south near the MS state line and pushing slowly
eastward. Another is oriented from west to east near the US
Highway 80 corridor and pushing northward. In addition, seeing
scattered activity ahead of these two more focused features. This
activity is in response to an upper level shortwave moving
north from the Gulf of Mexico and an approaching trough and cold
front from the west. The HRRR has done a good job in handling the
progression of these features and convective trends today, and
the near term PoP forecast has been based on hi-res model guidance
and radar trends.
Through tonight, this activity will continue to become more
widespread as it moves both east and north. We have received a
couple small hail reports with stronger storms this afternoon
across the local area, and a couple wind gusts measured by ASOS of
20-25kts. These impacts will continue to be possible this
afternoon. Forecast soundings become saturated with PW values
nearing 2.0 inches as we move into the late afternoon and early
evening hours. Activity will train over the same area, and with
high rainfall rates, flash flooding primarily in urban and known
problem locations will become the main threat. Those with outside
activities through tonight should plan on heavy rainfall and
lightning.
Tomorrow's forecast comes with a great deal of uncertainty, as
rain chances will depend on how storms evolve tonight and how
quickly they push to the east. Moisture remains high across the
area as upper level flow remains out of the southwest and the
surface front back to our west tomorrow morning. Expect PoPs to
increase for at least a portion of the area tomorrow, but
confidence is not high enough to use definite wording for any
particular timeframe yet.
14
.LONG TERM...
Sunday through Friday.
The cold front will move into the area Sunday and Sunday night.
The main upper-level dynamics will pass well north of the area,
with just the southern edge of the trough passing over our area.
However, tropical moisture will remain in place along with weak
shortwaves in the southwest flow aloft. Therefore, rain chances
will remain high, but the exact convective details of what time it
will rain and what time there will be breaks remains uncertain.
Instability should be less than today given convective
overturning, but a few strong storms with gusty winds will remain
possible. Weak 0-6 km bulk shear values should prevent any
organized severe weather. As discussed in the short term section,
the threat for heavy rainfall will continue to be monitored.
The cold front should stall somewhere over the area by Monday as
it becomes parallel to the westerly flow aloft and separated from
the parent system. The deeper moisture should move east of the
area, but weak shortwaves in the westerly flow aloft interacting
with the front should result in continued chances of scattered
showers and storms, primarily across the southern half of Central
Alabama. A fast- moving, possibly convectively enhanced shortwave
will move through the Gulf Coast region through the base of an
large and anomalously deep trough amplifying over the central and
eastern US Monday night and Tuesday. This may be accompanied by a
surface low and LLJ. Rain chances will begin to increase Monday
night as isentropic lift develops ahead of this system, followed
by a potential MCS on Tuesday. There's still alot of uncertainty
regarding the timing and strength of this system. If it tracks far
enough inland, a threat for damaging winds and even brief
tornadoes could develop across parts of southern Central Alabama
south of the warm front. On the other hand, a track along the
coast would minimize surface-based instability further inland, a
scenario that often occurs. There's still too much uncertainty
due to the small size of the wave and mesoscale details to mention
anything in the HWO. Heavy rainfall will also be something to
monitor as well.
Wednesday a more potent shortwave will round the base of the
anomalous trough and a cold front will move into the area. 0-6 km
bulk shear, upper- level forcing, and cooling aloft will all be
impressive for late May with this system. However, moisture
return will be very questionable behind Tuesday's system due to
low- level winds turning more northwesterly Tuesday night without
much of a southerly LLJ by Wednesday, so instability and
associated severe threat will be uncertain with dewpoints only in
the low 60s. The upper- level forcing and front will be enough to
trigger a good chance of showers and embedded storms, also aided
by a -18C cold pool at 500 mb. Dry and refreshingly cooler
conditions will move in for Thursday.
32/Davis
&&
.AVIATION...
18Z TAF Discussion.
Showers and thunderstorms will become more widespread through the
afternoon hours as a storm system approaches from the west. Activity
is showing signs of organizing into clusters and lines, which
follows with hi-res near term guidance. Given both those trends,
have transitioned from SHRA VCTS to TSRA for several hours at
different times through the afternoon and evening for each terminal.
Any shower or storm will produce heavy rainfall and gusty winds to
20kts. Strongest storms could produce gusts to 40kt. Winds will
generally remain from the south to southeast through the period.
Additional development is possible Sunday morning, but will greatly
depend on how activity evolves overnight.
Timing for predominant TSRA will likely be adjusted through the
afternoon and evening as trends evolve.
14
&&
.FIRE WEATHER...
Widespread rain and storms will continue tonight, with high rain
chances tomorrow ahead of a cold front. The front is expected to
stall across the area, leaving elevated rain chances in the
forecast through mid week. Critical fire weather conditions are
not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 78 63 78 59 / 80 70 70 20 10
Anniston 70 78 66 79 60 / 80 70 70 30 10
Birmingham 72 78 65 80 61 / 80 70 70 20 20
Tuscaloosa 72 80 65 82 62 / 80 70 70 30 40
Calera 71 78 65 80 62 / 80 70 70 30 30
Auburn 71 79 67 80 63 / 80 70 80 50 30
Montgomery 73 82 68 83 64 / 80 70 70 50 40
Troy 72 81 67 82 64 / 80 70 80 50 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, May 20, 2:48 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 AM CDT Sat May 20 2017
ALZ011>015-017>050-211200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 AM CDT Sat May 20 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
Numerous showers and thunderstorms will develop this afternoon. A
couple isolated storms could produce damaging wind gusts up to 60
mph between noon and 8 PM west of a Montgomery to Heflin line.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and early this evening.
In the hours before
Special weather statement, May 20, 2:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT SAT MAY 20 2017
ALZ011-014-202100-
Winston AL-Marion AL-
331 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to near Lake Buttahatchee.
Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brilliant, Brinn, Lake
Buttahatchee, Needmore, Ashridge, Bear Creek, Natural Bridge, Weiss,
Posey Field Airport, Tessner, Pearces Mill, Rankin Fite Airport,
Delmar, Piney Grove and Marion County Public Lake.
LAT...LON 3431 8772 3425 8741 3401 8770 3406 8806
3431 8789
TIME...MOT...LOC 2031Z 216DEG 27KT 3414 8792 3409 8767
JH/05Special weather statement, May 20, 2:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT SAT MAY 20 2017
ALZ017-024-202100-
Jefferson AL-Blount AL-
336 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinson-Clay-Chalkville, moving north at 35 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Birmingham, Trussville, Leeds, Moody, Oneonta,
Pinson-Clay-Chalkville, Dallas, Center Point, Clay, Pinson, Argo,
Locust Fork, Trafford, Allgood, Hayden, County Line, Chalkville,
Alton, Grayson Valley and Palmerdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 8652 3380 8658 3377 8658 3377 8654
3374 8654 3373 8653 3362 8655 3357 8655
3357 8668 3393 8677 3393 8651
TIME...MOT...LOC 2035Z 180DEG 31KT 3369 8663
JH/05Special weather statement, May 20, 2:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT SAT MAY 20 2017
ALZ013-015-023-024-034-202130-
Fayette AL-Walker AL-Bibb AL-Jefferson AL-Tuscaloosa AL-
341 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER...
TUSCALOOSA...NORTHWESTERN BIBB...SOUTHERN JEFFERSON AND CENTRAL
FAYETTE COUNTIES UNTIL 430 PM CDT...
At 341 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Ashcraft Corner to near Coaling
to near Helena. Movement was northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Bessemer, Homewood,
Northport, Mountain Brook, Hueytown, Irondale, Fairfield, Carbon
Hill, Holt, Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb,
Lake View and Brookwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8768 3392 8764 3398 8764 3360 8714
3353 8668 3333 8684 3333 8688 3327 8695
3325 8703 3320 8702 3302 8735 3349 8782
TIME...MOT...LOC 2041Z 202DEG 33KT 3350 8774 3308 8733 3329 8693
JH/05Special weather statement, May 20, 2:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
350 PM CDT SAT MAY 20 2017
ALZ025-035>037-043-202115-
Chilton AL-Tallapoosa AL-Shelby AL-Coosa AL-Elmore AL-
350 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHILTON...NORTHWESTERN ELMORE...
SOUTHWESTERN SHELBY...NORTHWESTERN TALLAPOOSA AND COOSA COUNTIES
UNTIL 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chilton County Motor Sports Park to near
Verbena to Jacksons Gap. Movement was north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexander City, Calera, Clanton, Montevallo, Jemison, Goodwater,
Rockford, Kellyton, Equality, Weogufka, Thorsby, Jacksons' Gap, New
Site, Maplesville, Wilton, Goldville, Dollar, Bradford, Gap Of The
Mountain and Titus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3277 8589 3269 8641 3271 8642 3271 8666
3274 8692 3284 8692 3284 8688 3305 8688
3306 8690 3314 8690 3303 8647 3310 8571
TIME...MOT...LOC 2049Z 191DEG 27KT 3289 8683 3281 8652 3290 8584
JH/05Special weather statement, May 20, 2:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
353 PM CDT SAT MAY 20 2017
ALZ011-014-202115-
Winston AL-Marion AL-
353 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 415 PM CDT...
At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hackleburg to near Haleyville. Movement was
northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Haleyville, Hackleburg, Needmore, Ashridge, Bear Creek, Weiss, Posey
Field Airport, Tessner, Delmar, Sipsey River Rec Area and Pebble.
LAT...LON 3430 8731 3414 8747 3421 8795 3431 8785
TIME...MOT...LOC 2053Z 211DEG 33KT 3426 8785 3418 8760
JH/05
Special weather statement, May 20, 3:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
412 PM CDT SAT MAY 20 2017
ALZ025-027-035-036-202145-
Chilton AL-Shelby AL-Talladega AL-Coosa AL-
412 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...SHELBY AND NORTHWESTERN COOSA COUNTIES UNTIL
445 PM CDT...
At 412 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brierfield Ironworks Park to near
Sylacauga. Movement was north at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Talladega, Sylacauga, Calera,
Chelsea, Clanton, Montevallo, Childersburg, Columbiana, Jemison,
Wilsonville, Talladega Springs, Stewartville, Weogufka, Indian
Springs Village, Vincent and Thorsby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 8613 3320 8617 3311 8618 3310 8614
3294 8614 3286 8685 3295 8688 3305 8688
3306 8691 3327 8697 3328 8693 3332 8690
3341 8638 3340 8638 3345 8613
TIME...MOT...LOC 2112Z 171DEG 34KT 3303 8685 3313 8624
JH/05